Go home now Header Background Image
Submission Procedure
share: |
Follow us
Volume 16 / Issue 5

available in:   PDF (155 kB) PS (258 kB)
Similar Docs BibTeX   Write a comment
Links into Future
DOI:   10.3217/jucs-016-05-0715


On the Linear Number of Matching Substrings

Yo-Sub Han (Yonsei University, Republic of Korea)

Abstract: We study the number of matching substrings in the pattern matching problem. In general, there can be a quadratic number of matching substrings in the size of a given text. The linearizing restriction enables to find at most a linear number of matching substrings. We first explore two well-known linearizing restriction rules, the longest-match rule and the shortest-match substring search rule, and show that both rules give the same result when a pattern is an infix-free set even though they have different semantics. Then, we introduce a new linearizing restriction, the leftmost nonoverlapping match rule that is suitable for find-and-replace operations in text searching, and propose an efficient algorithm for the new rule when a pattern is described by a regular expression. We also examine the problem of obtaining the maximal number of non-overlapping matching substrings.

Keywords: Thompson automata, linearizing restriction, regular expression searching, string pattern matching

Categories: F.2, F.4.3